Maine, 2003

Strong Wind in Maine, September 23, 2003

September 23, 2003 · NWS GYX · 8 events in 8 counties and zones

Strong, gusty south winds downed tree limbs onto power lines causing scattered power outages. About 5700 customers were affected by power outages, mostly in the Portland, Brunswick, and Rockland areas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong, gusty south winds downed tree limbs onto power lines causing scattered power outages. About 5700 customers were affected by power outages, mostly in the Portland, Brunswick, and Rockland areas. Winds gusted to 35 mph (measured) at Portland and 33 mph (measured) at Brunswick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 23, 8:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 23, 8:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
930 AM EDT TUE SEP 23 2003

BAND OF RAIN NOW MOVG INTO NH AND WILL OVERSPREAD INTO MAINE NEXT
FEW HOURS.  PREV FCST LOOKS GOOD WITH TIMG AND JUST NEEDS SOME MINOR
SPRUCING UP DUE TO WORDING.

MARINE: WINDSTO INCR IN ADVNC OF APPRCHG CDFNT THIS AFTN SO SCA
WARRANTED AS WINDS ALRDY APPRCHG SCA CRIT AT IOS.

.GYX...
ME...SCA.
NH...SCA.
Hazardous weather outlook, Sep 23, 5:14 AM EST, 7 hours 46 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-231615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
614 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Knox

When
September 23, 1:00 PM EST to 7:00 PM EST
Where
Knox forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
September 23, 1:00 PM EST to 7:00 PM EST
Where
Lincoln forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Strong Wind, Sagadahoc

When
September 23, 1:00 PM EST to 7:00 PM EST
Where
Sagadahoc forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Strong Wind, Coastal Cumberland

When
September 23, 1:00 PM EST to 7:00 PM EST
Where
Coastal Cumberland forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Strong Wind, Coastal Waldo

When
September 23, 1:00 PM EST to 7:00 PM EST
Where
Coastal Waldo forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Strong Wind, Coastal York

When
September 23, 1:00 PM EST to 7:00 PM EST
Where
Coastal York forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Strong Wind, Interior Cumberland

When
September 23, 1:00 PM EST to 7:00 PM EST
Where
Interior Cumberland forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Strong Wind, Interior York

When
September 23, 1:00 PM EST to 7:00 PM EST
Where
Interior York forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370947, 5370948, 5370949, 5372144, 5372145, 5372146, 5372147, 5372148.